Article Text

Download PDFPDF

Hydroxyurea-induced lunular hyperpigmentation
Free
  1. Krishna Divyashree,
  2. Raghav Gupta,
  3. Vinayan Sajitha Chandana and
  4. Ashok Kumar Pannu
  1. Department of Internal Medicine, Post Graduate Institute of Medical Education and Research, Chandigarh, India
  1. Correspondence to Dr Ashok Kumar Pannu; gawaribacchi{at}gmail.com

Statistics from Altmetric.com

Description

A man in his 60s, a known case of essential thrombocythaemia, was receiving cytoreductive therapy with hydroxyurea for 2 months. After 1 month of chemotherapy, he started developing nail discolouration. There was pandigital knuckle hyperpigmentation and diffuse uniform hyperpigmentation of the lunula without thickening or atrophy of nails (figure 1). Oral mucosa was normal, and no other cutaneous lesions were noted. The patient was anxious considering the possibility of skin cancer; however, he was otherwise well and did not have a previous history of skin diseases or a family history of skin cancer. He was not taking any medication except for hydroxyurea. Because of a temporal association, melanonychia and hyperpigmentation were attributed to hydroxyurea. The absence of the suggestive clinical features and normal basic investigations excluded the alternate causes of hyperpigmentation, including vitamin B12 deficiency (serum level 2000 pg/mL, range 200–900), haemosiderosis (serum transferrin saturation 29%, range 15%–40%), thyroid disorders (thyroid-stimulating hormone 1.70 µIU/mL, range 0.27–4.20), adrenal insufficiency or Cushing’s syndrome (8 AM serum cortisol 424 nmol/L, range 170–536; serum adrenocorticotropic hormone 18 pg/mL, range 7.2–63) and HIV (negative serology). The patient was counselled regarding the benign nature of the lesion and was advised to continue hydroxyurea with regular follow-up. The hyperpigmentation remained static over the next 3 months of follow-up.

Figure 1

Pandigital lunular hyperpigmentation (arrows) and knuckle hyperpigmentation (arrowheads).

Though mucocutaneous hyperpigmentation is a known side-effect of hydroxyurea, melanonychia is rarely reported with an incidence of <5%.1–3 It usually develops after 1–2 months of treatment and results from benign melanocyte activation due to the direct toxic action of the chemotherapy. Typical nail involvement patterns include longitudinal and diffuse melanonychia, whereas transverse melanonychia and lunular hyperpigmentation are uncommon.1–3 The condition may be misdiagnosed as malignancy such as subungual melanoma or pigmented squamous cell carcinoma, causing unnecessary psychological distress. Involvement of a single nail and presence of Hutchinson’s sign (ie, a periungual extension of the pigmentation from longitudinal melanonychia onto the proximal and lateral nail folds) give a clue to melanoma, which were not seen in the index case. Chemotherapy-induced melanonychia does not require any treatment.1–3

Learning points

  • Hydroxyurea therapy is rarely associated with melanonychia, with lunular hyperpigmentation being an extremely rare pattern.

  • Because chemotherapy-induced melanonychia is a benign condition, patient education is essential to alleviate the associated fear of malignancy. However, at the same time, clinicians should evaluate for common disorders, including malignancy.

Ethics statements

Patient consent for publication

References

Footnotes

  • Contributors KD: patient management and collected patient data, drafted the manuscript. RG, VSC: patient management and collected patient data. AKP: drafted and revised the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.